Wyoming, 2023High Wind in Wyoming, February 5 to 6, 2023
February 5 to 6, 2023 · NWS CYS · 6 events in 6 counties and zones
Strong winds reported in the wind prone areas of southeast Wyoming on the 5th of February 2023 that spilled out into the adjacent eastern plains. Strong winds persisted in a few areas into the morning of the 6th of February 2023.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds reported in the wind prone areas of southeast Wyoming on the 5th of February 2023 that spilled out into the adjacent eastern plains. Strong winds persisted in a few areas into the morning of the 6th of February 2023.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 5, 10:33 AM MST, 35 minutes earlier.
Area forecast discussion, Feb 5, 10:33 AM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1033 AM MST Sun Feb 5 2023
.UPDATE...
Issued at 655 AM MST Sun Feb 5 2023
WYDOT observations indicate winds at Arlington have increased near
50 MPH sustained with gusts to 60 MPH. In-house model guidance has
continued to suggest only marginal probabilities for warning level
winds over the next 12-24 hours. However, these probabilities only
increase through this afternoon & evening. A High Wind Warning has
been issued, valid immediately through 18z Monday.
&&
.SHORT TERM...(Today - Tuesday)
Issued at 326 AM MST Sun Feb 5 2023
A fast-moving transitory ridge will continue tracking across south
east Wyoming and the western Nebraska Panhandle early this morning
into the early afternoon hours. Low-level gradients should briefly
weaken as a result, giving way to a temporary break in strong wind
speeds across the southeast Wyo wind corridors. As H7 temperatures
climb to between 0 and +2 deg C along and southeast of a line from
Cheyenne to Alliance, the potential will exist for a few locations
to challenge the 50 deg F mark for daytime highs today. Winds will
quickly become a forecast concern again by mid/late afternoon with
an approaching mid-level short wave and resulting dramatic up-tick
in flow aloft with a 50+ knot H5 jet moving overhead by 00z. There
is a chance that lower elevations of Carbon and/or Albany counties
may see a few gusts around 50-60 MPH prior to the frontal passage,
but believe the primary threat will be along, and just east of the
Laramie Range into the I-25 corridor later tonight into Monday AM.
Models are in good agreement w/ a belt of enhanced 700-800 mb flow
initially developing across Converse County & the northern Laramie
Range after 21z, juxtaposed with very strong subsidence and a very
well pronounced omega couplet suggesting significant mountain wave
potential. This favored parameter space will creep southward along
the Laramie Range through the night and into early Monday as high-
pressure intensifies over the Laramie Valley, contributing to what
should be a very impressive 6+ millibar pressure gradient from W-E
along the spine of the Laramie Range. The latest GFS suggests that
downward omega will spread into the I-25 corridor near DGW by late
afternoon, Wheatland and Bordeaux this evening, and eventually the
southern Laramie Range and central Laramie County (including KCYS)
after midnight. GFS forecast soundings for KCYS strongly suggest a
classic mountain wave setup with a distinct mountain-top inversion
and 55-60 knot flow near the top of the shallow mixed layer in the
hours around or shortly after sunrise on Monday. In-house guidance
also suggests enhanced probabilities for warning-criteria winds at
Bordeaux, Coleman, Cheyenne, and the southern Laramie Range. Opted
for High Wind Warnings for Converse & Platte counties as that area
will see the earliest onset of stronger wind speeds. Have posted a
High Wind Watch for the I-80 Summit eastward into Cheyenne. Do not
anticipate stronger winds to reach Cheyenne until overnight at the
very earliest, plus this will give the day shift an opportunity to
determine how far east the mountain waves may break. Also, trended
overnight low temperatures up considerably along the Laramie Range
tonight w/ this event expected to begin as more of a chinook prior
to transitioning to a bora as the shallow cold air mass is finally
able to spill onto the plains.
In addition to the high wind potential, this mid-level disturbance
and associated surface cold front will also be accompanied by snow
showers and likely accumulating snowfall in the mountains. Overall
the moisture quality of this system is meager at best, so no major
impacts expected for lower elevations with just a few tenths of an
inch of snow expected at most. Orographics still appear a bit more
favorable for the Sierra Madre range, which will see a decent shot
of 6+ inches of snow above 9000 feet elevation. Per recent collab,
have opted for a Winter Weather Advisory for the Sierra Madre mtns
despite these higher accumulations mainly being confined to higher
peaks in WYZ112. Gusty winds & resulting blowing snow will help to
justify the Advisory where snow amounts are below criteria. Colder
for all areas Monday as the bora arrives east of the Laramie Range
with H7 temperatures plummeting to -10 to -12 deg C by 18z.
.LONG TERM...(Tuesday Night - Saturday)
Issued at 326 AM MST Sun Feb 5 2023
Midweek will start off with the approach of a Pacific wave from the
northwest bringing strong winds, increased PoPs, and lower
temperatures with a cold frontal passage. Latest GFS and Euro
solutions have become slightly more inline with each other digging
the vort max down along the UT/CO/WY triple point before progressive
farther eastward. Over 50% of EPS members depict a deeper wave per
cluster analysis compared to the grand ensemble, which would lead to
better chances for snowfall over the CWA. Though, the progressive
system should limit accumulations outside of the mountains with the
main time of concern coming around the frontal passage Wednesday
evening. Additionally, strong winds across wind-prone locations of
southeast WY will be possible Wednesday as CAG-CPR height gradients
quickly increase above 50m at 700mb along with a tight mslp gradient
along the Laramie Range before dropping off behind the front. Gusty
winds will likely continue across the NE Panhandle Thursday as 700mb
flow looks to exceed 50 kt out of the northwest.
Behind the front, 700mb temps will drop off to near -15C per the
latest GEFS as forecast spread as decreased for this period over the
last 24 hours. This will result in afternoon highs in the upper 20s
and low 30s east of the Laramie Range and teens farther west. While
not significantly cold, Thursday does look to be the coldest day out
of the week ahead. As the remaining moisture from Wednesday night's
system continues to exit the area, Thursday night temperatures
should drop to near zero across much of Carbon and Albany counties
including Rawlins and Laramie. The cold won't stick around for long
as upper level ridging while quickly recover 700mb temps to above 0C
over the weekend. Saturday afternoon temperatures may even reach the
low 50s for areas east of the Laramie Range including Cheyenne and
Scottsbluff.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1027 AM MST Sun Feb 5 2023
Wyoming TAFS...Increasing pressure gradients will aid in producing
winds gusting up to 35 mph through the period. After a cold front
passes across the terminals, scattered snow showers will help in
producing lower ceilings and visibilities at Rawlins from 03Z to
06Z, with MVFR conditions. In the wake of the cold frontal
passage, winds will veer to west and northwest overnight tonight.
Nebraska TAFS...Mid and high level clouds at or above 12000 feet
AGL will increase in coverage as a cold front approaches with
broken clouds from 12000 to 15000 feet AGL. South winds will veer
to west and northwest tonight in the wake of the cold frontal
passage with wind gusts up to 30 knots after 15Z Monday.
&&
.FIRE WEATHER...
Issued at 326 AM MST Sun Feb 5 2023
Fire weather concerns remain low. Seasonably mild conditions along
with gusty winds may yield a few pockets of slightly elevated fire
weather conditions through the weekend, but RH values are expected
to remain well outside of critical thresholds and fuels remain un-
favorable for large fire growth.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 2 PM this afternoon to 11 PM MST this
evening for WYZ101.
High Wind Warning from 5 PM this afternoon to 11 AM MST Monday
for WYZ106-107.
High Wind Warning until 11 AM MST Monday for WYZ110.
Winter Weather Advisory from 5 PM this afternoon to 11 PM MST
Monday for WYZ112.
High Wind Watch from this evening through Monday morning for
WYZ116>118.
NE...None.
&&
UPDATE...CLH
SHORT TERM...CLH
LONG TERM...MB
AVIATION...RUBIN
FIRE WEATHER...CLHHazardous weather outlook, Feb 4, 2:11 PM MST, 20 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
211 PM MST Sat Feb 4 2023
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-119-
052115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
East Laramie County-
211 PM MST Sat Feb 4 2023
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-110-116>118-052115-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
211 PM MST Sat Feb 4 2023
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Strong winds expected for the southeast Wyoming wind prone areas.
Please refer to the High Wind Warnings currently in effect.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- February 5, 11:08 AM MST to 3:22 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT site WY19 Elk Mountain on Interstate 80 reported peak wind gust. Arlington WYDOT site also reported wind gusts in excess of 58 mph during this time.
High Wind, East Platte County
- When
- February 5, 9:34 PM MST to 10:58 PM MST
- Where
- East Platte County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
WYDOT site at Coleman reported strong wind gusts.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 5, 11:02 PM MST to February 6, 1:52 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Bordeaux WYDOT site on Interstate 25 reported strong wind gusts.
High Wind, Central Laramie County
- When
- February 6, 2:06 AM MST to 2:26 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
WYDOT site Bear Creek along Interstate 25 located 8 miles south of Chugwater reported strong wind gusts.
High Wind, South Laramie Range
- When
- February 6, 7:26 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Mesonet site at UP203 2 miles west of Buford reported this wind gust.
High Wind, South Laramie Range Foothills
- When
- February 6, 7:35 AM MST to 7:36 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
EMKAY UPR site UP226 14 miles west southwest of Cheyenne reported this wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Alaska, February 5 to 6, 20233 events
- Flooding in Florida, February 5, 20232 events
- Heavy Snow in Oregon, February 5 to 6, 20232 events
- Heavy Snow in Utah, February 5 to 6, 20232 events
- Winter Weather in Colorado, February 5 to 6, 20232 events
- Heavy Snow in Washington, February 5 to 6, 20231 event
- High Wind in Nevada, February 5, 202359 kt wind · 1 event
- Winter Storm in Idaho, February 5 to 6, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068816, 1068815, 1068814, 1068819, 1068817, 1068818.